Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Charleston, SC

July 21, 2002Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 21, 2002, 3:44 PM EDT for Dorchester County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 3:44 PM EDT (19:44 UTC)
Expired
Jul 21, 2002, 4:30 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:20 PM EDTThunderstorm Wind 50 ESt George, SCTrees and power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KNIP), launched 12:00Z, 7.7 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS52 KCHS 211944
SVRCHS
SCC035-212030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 430 PM EDT.

* AT 344 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  JEDBURG...OR ABOUT 6 MILES NORTHWEST OF SUMMERVILLE...MOVING WEST
  AT 10 MPH.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3298 8022 3309 8023 3319 8038 3299 8036

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:30 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 1:30 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT SUN JUL 21 2002

EARLY AFTN SAT IMAGES AND RADAR SHOW ACTIVITY BEING CONTAINED TO THE
W AND S OF THE CWA. WK SFC LO IN E CNTRL GA WITH CENTRAL PORTION OF
UPR VORT MAX AIDING CONVXTN AGAIN OVR NRN FL. SHORT RANGE MODELS IN
GENERALLY GOOD AGREEMENT WITH WX DEPICTION OVER THE NEXT FEW DAYS.
ETA TRIES TO BRING ONSHORE FLOW LATE MON AT LLVLS...PREFER TO STICK
CLOSER TO THE AVN WHICH KEEPS FLOW MORE SRLY ALONG THE COAST.

UPR TROF MOVG INTO THE GRT LAKES RGN BECOMES PHASED WITH EXISTING
LOW ACRS THE SE. ASSOCIATED FRONT GETS PUSHED PROBABLY TO WRN
SECTIONS OF THE CAROLINAS AND POINTS FURTHER W BY MID-WEEK BEFORE
WEAKENING. EXPCT GREATER DEPTH IN MSTR BEGINNING TONIGHT AND
PERSISTING THROUGH DURATION OF THE FCST. LIKE THE TREND OF HIGHER
POPS BEGINNING MON THRU TUE AS VORT MAX GETS STRETCHED ALONG THE
SOUTHEAST COAST. WILL NOT GO AS HIGH AS THE LIKELY AVN THOUGH...
PREFER A GOOD CHC AFTN AND CHC OVERNIGHT. IN THE SHORTER TERM...WILL
PUT A 30 POP ACRS THE BOARD FOR TONIGHT. PLAN A MIX BETWEEN MOS AND
MAV TEMPS THRU THE PD.

EXTENDD...NOT A LARGE CHG EXCPT TO BUMP UP AFTN/EVE POPS SLIGHTLY
EACH DAY.

CWF...PERSISTENCE IN SYNOPTIC PATTERN AND MARINE FORECASTS THIS WEEK.
ATLC HIGH PRES AS WELL AS LOW PRES ACROSS THE SE STATES MOVE LITTLE
THRU WEEKS END AND SSW FLOW WILL CONTINUE. SFC PRES GRADIENT
TIGHTENS ON MON AND THEN REMAINS FAIRLY CONSTANT INTO THU. THE
FORECAST GRADIENT IS SUPPORTIVE OF 15 TO 20 KT AT TIMES AND SEAS 3 TO
4 FT NEAR SHORE AND 4 TO 5 OFFSHORE.

CHS   74  89  74  89 /  30  50  30  50
SAV   73  90  74  90 /  30  50  40  50
CHL   79  87  79  88 /  30  50  40  50
NBC   75  90  75  90 /  30  50  40  50
RBW   73  90  72  90 /  30  50  40  50

.CHS...
GA...NONE.
SC...NONE.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:12 PM EDTSevere Thunderstorm WarningCHSBeaufort48 min
Jul 20, 9:01 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper44 min
Jul 20, 9:26 PM EDTSpecial Marine WarningCHS64 min
Jul 21, 4:35 PM EDTSevere Thunderstorm WarningCHSBerkeley40 min
Jul 21, 5:17 PM EDTSevere Thunderstorm WarningCHSAllendale28 min
Jul 21, 6:04 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper41 min
Jul 21, 6:40 PM EDTSevere Thunderstorm WarningCHSColleton35 min
Jul 21, 6:55 PM EDTSevere Thunderstorm WarningCHSHampton35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.